Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Harchakot after miscarriage

27 December, 2011

Question:

I recently had a very painful miscarriage after being pregnant for 5 months. Although the doctor said that the bleeding normally lasts for 5–7 days after the procedure (it was a D and E), it's been almost 2 weeks and there is no sign that I will be able to get through the 7 nekiim anytime soon. (I called my doctor today and was told that sometimes women bleed for longer and can bleed on and off and this alone is not a cause for medical concern at this point.) The bleeding is a flow and red so there's not much room to be lenient here. I have started on birth control pills hoping that it would help stop the bleeding but they have not.

Although I started out my marriage with a pretty upbeat and positive perspective of the Halachot of Taharat Hamishpacha, during the past few weeks that has drastically changed. I feel resentful and really angry that, after all that my husband and I have gone through, we cannot even hold hands or give each other a hug during such a difficult and emotional time (I feel like this is such a cruel joke to play on a couple who just lost a baby). Both my husband and I are fully committed to the halachot and breaking them is not an option. However, I honestly cannot think of anything positive about keeping these halachot during this time and am only keeping it because it is halacha. I was hoping that you could provide some ideas to help to me shift my perspective of Taharat Hamishpacha that will help my husband and I get through the next couple of weeks or months. 

Thank you.


Answer:

We are so sorry to hear of your miscarriage and the challenging situation you are facing. We pray that Hashem gives you the emotional strength to get through this difficult time.

Taharat hamishpacha is challenging for many women. Unfortunately we receive questions from women who struggle with these halachot on a monthly basis. Thankfully, until now you have kept these halachot with grace and good spirits, and we hope that after this stressful period passes your negative feelings will fade with time.

At times like these, we must turn to other women (family members, good friends) for the physical comfort that is needed. But there is a tremendous opportunity to strengthen your relationship now, and allow your husband to give you the emotional support that you need. The levels of closeness that a couple can achieve through their emotional bond can be even stronger and more everlasting than a physical connection.

Unfortunately it is common to experience irregular bleeding/staining for the first few cycles of hormonal contraception as your body adjusts to the hormones, so it is possible that the staining is due to the pills as well. You have to prepare yourself for the possibility that the next few weeks may be quite challenging, but that they soon will pass. Once you adjust to the pill, you can speak to your physician about extending your cycle to allow yourself more time with your husband between periods. 

As soon as the bleeding is no longer reddish you should attempt a hefsek taharah. Be sure to bring any questionable stains to a rabbi for evaluation, since there are many shades of brown that are acceptable. If you have difficulty getting through the clean days, please feel free to get back to us for further guidance.

We wish you a refuat hanefesh v'haguf!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.